Osteoporosis can be caused by the use of synthetic corticosteroids. Corticosteroid-based medications are used to treat wide variety of diseases including skin conditions, asthma, brain tumors, adrenal insufficiency, etc. Currently about 30 million Americans are using prescription drugs having corticosteroids as their major ingredients.
Steroid-induced osteoporosis is the most debilitating form of osteoporosis characterized by excruciatingly painful bone fractures. The risk for osteoporosis goes up with increased dosage of steroids. Fracture risk declines after the person stops taking the steroids.
There is a trade-off between beneficial effects caused by the use of corticosteroids and their ability to induce osteoporosis in patients. Careful monitoring of bone density during a steroid treatment is essential in reducing the chance of acquiring this debilitating disease.
Like other forms of osteoporosis, this type is a "silent disease" until a bone break occurs. The signs that might suggest steroid-induced osteoporosis are: Inhibition of calcium absorption in the digestive system, reduction of urine calcium, inhibition of osteoblast function and enhancement of bone resorption
Bone density lab testing procedures are the same as in the case of "regular" osteoporosis.
Doctors who suspect steroid-induced osteoporosis in women typically inquire about the menstrual cycle. An absence of menstruation is an even stronger indication of the disease than estrogen deficiency. Male patients should have their testosterone levels checked.
Calcium levels in the urine are checked for hypercalciuria (too much calcium), which may be a result of bone resorption. To see if hypercalciuria is related to the bone destruction the doctor checks urine N-telopeptide (NTx) levels.
PTH and 25-hydroxyvitamin D level is checked in the patients with very low bone density or bone fractures and in patients with high steroid dosage intake.
X-rays of the spine are used to diagnose steroid-induced osteoporosis in patients put on long-term corticosteroid treatment because their spinal bone fractures may not be detectable by other means.
Side effects of synthetic corticosteroids depend on the patient’s underlying condition, medical history, age, sex, metabolic rate and variety of other factors. It is practically impossible to predict how long a patient will be taking corticosteroid-based medications before she develops steroid-induced osteoporosis.
Monitoring of the patient’s body conditions is important. Experienced doctors decide which diagnostic procedures are appropriate for each patient, and how often medical testing should be done. In may happen that the doctor decides that the patient should decrease the intake of medications, or even stop the treatment and seek other alternatives not involving corticosteroids.
Before putting a patient on corticosteroid treatment a doctor should tell her about the risks she will be subjected to, and alternative treatments, if any not based on corticosteroid drugs.
Steroid-induced osteoporosis is approached differently from other forms of osteoporosis. For example, anti-resorptive therapy, which is effective in treatment of postmenopausal osteoporosis, does not always produce the desired bone density increase in patients with steroid-induced osteoporosis.
Treatment of steroid-induced osteoporosis begins with the patient taking calcium supplements of 1 to 1.5 gm/day. For the patients with hypercalciuria, doctors often prescribe low-dose thiazide diauretics to promote more calcium intake by reducing hypercalciuria.
Calcitonin nasal spray or bisphosphonates are sometimes prescribed, even though they do not have the success rate they have in age-related osteoporosis. Clinical research into etidronate and alendronate has showed promise after a one-year trial period; however, the long-term effects are still unknown. These drugs have limitations and experts recommend not employing them on patients with low serum calcium, reflux esophagitis and renal insufficiency.
It is not clear whether the use of vitamin B has any positive effect on the patients with steroid-induced osteoporosis - this is a hotly debated topic.
Other drugs and osteoporosis pathogenesis
People used to worry about heartburn medicines. An investigation into the effects of proton-pump inhibitors used for control of acid-reflux disease (bad heartburn) found no statistically significant increase in osteoporosis risk.
The anticoagulant medicine heparin has many medical uses and if used for long periods of time, it can increase the risk of osteoporosis. However, if only a certain type of hepain low molecular weight and in low doses, even long term use appears to be safe for bone health.
Spanish language page - Osteoporosis Inducida por Esteroides
The Boneporosis book is now available on Amazon.com.Click here